Iowa, 2016Hail and Damaging Winds in Iowa, July 6 to 7, 2016
July 6 to 7, 2016 · NWS DMX · 19 events in 8 counties and zones
The cold front that initiated severe weather across central and southern Iowa the previous day stalled mid-way across the state, keeping conditions fairly primed for storms. A weak area of low pressure to the west in the Colorado/Wyoming/Nebraska area developed and initiated in the early evening hours, eventually conglomerating into a potent MCS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $55,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The cold front that initiated severe weather across central and southern Iowa the previous day stalled mid-way across the state, keeping conditions fairly primed for storms. A weak area of low pressure to the west in the Colorado/Wyoming/Nebraska area developed and initiated in the early evening hours, eventually conglomerating into a potent MCS. By the time it reached Iowa, the strongest areas of the MCS resided across the northern third of the state, producing numerous damage reports and some severe hail. The line weakened through the overnight hours, eventually becoming sub-severe shortly after crossing Interstate 35.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 11:12 PM CST, 38 minutes earlier.
Area forecast discussion, Jul 6, 11:12 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1212 AM CDT Thu Jul 7 2016
...Updated Aviation Discussion...
.SHORT TERM.../Tonight/
Issued at 308 PM CDT Wed Jul 6 2016
Main concern about the short term period is severe wx potential
overnight.
Surface front is progged to lift north this evening/tonight...
reaching northern IA. Per SPC Day1 outlook...much of the northern
CWA is in Enhanced Risk...with the remainder of the CWA in Slight
Risk...tonight. Moderate risk just to the NW of the CWA...in far NW
IA. Cannot see much reason to disagree with SPC Day1 outlook
narrative. ESRL HRRR seems to show current thinking rather well.
Expect the forward-propagating MCS to enter the NW CWA after
05Z...reaching the eastern CWA by 08-09Z. The northern half of IA
looks most likely to see the brunt of the convection tonight...thus
have kept the highest POPs there. Although all modes of severe wx
are possible...greatest threat would be damaging wind gusts. Cannot
rule out possibility of QLCS/leading edge tornadoes depending on
strength/orientation of 0-3km shear.
Storms will also have potential to produce very heavy rain. Given
expected progressive nature of the storm complex overnight...along
with 1-hr flash flood guidance values being generally no less than
1.5 to 2 in...expect minimal flash flood threat. May see some
isolated minor flooding and PONDING issues especially in urban
areas though...but will hold off on Flash Flood Watch at this
time.
.LONG TERM.../Thursday through Wednesday/
Issued at 308 PM CDT Wed Jul 6 2016
The long term forecast period can be broken down into three
distinct periods. Active, then quiet, then generally active again,
corresponding with changes in the 500 mb pattern.
On Thursday morning an MCS will likely be over or just departing
our area to the east, leaving a large but relatively shallow cold
pool in its wake. The southern boundary of this cold pool may be
to our south or may like somewhere across our area at sunrise,
depending on convective evolution tonight as discussed in the
short term section above. Meanwhile a broad surface low pressure
area will remain across Kansas and Nebraska, with a vigorous 500
mb shortwave moving across the northern Rockies. During the day as
the shortwave approaches the broad surface low will gradually move
eastward as an elongated trough, while the outflow boundary
forming the southern edge of the cold pool will either stall or
more likely retreat northward as an effective warm front. The
intersection of these two features will provide a triple point for
more thunderstorm development during the afternoon and evening, in
conjunction with peak heating/destabilization and the broad
forcing for vertical ascent associated with the approaching
shortwave. Given the strength of the flow fields/vertical shear
and instability in place the environment will certainly be
supportive of severe weather. However, there is uncertainty as to
the location and magnitude of these storms as it will be
conditional on how the earlier MCS evolves late tonight. The SPC
day 2 outlook covers this threat well with a broad Enhanced Risk,
which will be reassessed tomorrow morning in wake of the MCS.
The Thursday storm system will quickly blow out to the east on
Thursday night and be replaced by deep layer ridging through
Sunday. On Friday lingering cyclonic flow associated with the
departing low pressure system will bring moderate northwest
breezes and cool weather to the area, with the winds lightening up
and cool temperatures persisting for the weekend as a surface high
pressure ridge slides by. On Sunday as low level winds come around
to south southeast and the thermal ridge aloft moves overhead we
should see some warming, but this will be mitigated by cool
upstream trajectories and a lack of atmospheric mixing.
By the end of the weekend a larger and deeper trough will be
moving into the Rockies and this will be a weather-maker for us
early next week. It remains to be seen to what extent the 500 mb
closed low associated with this system may be able to move
eastward and penetrate the ridge in place across the central U.S.
or whether it will instead glance off northeastward. The ECMWF is
currently taking the more northeastward solution while the GFS
brings the low somewhat more eastward. There is broad agreement on
a general solution for the associated synoptic features however,
with a surface trough across Nebraska and the Dakotas providing a
focus for thunderstorm development on Monday. This may push
resulting storms into our area around Monday night and Tuesday,
though confidence is low in such a scenario this far out. Have
maintained mid-range POPs for now and will await more data in the
coming days before attempting to refine details.
&&
.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1212 AM CDT Thu Jul 7 2016
Line of storms moving into western to northwest Iowa look to
impact FOD to MCW between 06-08z with the potential for severe
winds. Storms look to move into DSM to ALO, but lower confidence
in the severe threat. Likley to see some brief MVFR to IFR
visibility and ceilings with this line of storms, but low
confidence in duration. OTM may get missed by this first round of
storms, but the next round with the cold front later Thursday
afternoon.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Zogg
LONG TERM...Lee
AVIATION...Podrazik
Hazardous weather outlook, Jul 6, 2:55 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT WED JUL 6 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
355 PM CDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 80. THE PRIMARY THREAT IS DAMAGING WIND.
IN ADDITION...HAIL...HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY ON THURSDAY ESPECIALLY IN THE LATE
AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER
WITH ALL MODES POSSIBLE...POTENTIALLY INCLUDING A FEW
TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL.
THURSDAY WILL ALSO BE WARM AND VERY HUMID. HEAT INDEX VALUES MAY
REACH OR JUST EXCEED 100 DEGREES ACROSS SOUTHERN IOWA.
THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FROM SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK...WITH THE HIGHEST CHANCES FROM
LATE MONDAY INTO LATE TUESDAY. THE RISK OF SEVERE WEATHER IS
UNCLEAR AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD VERY WELL BE NEEDED THROUGH THURSDAY
EVENING...ESPECIALLY TONIGHT AND AGAIN LATE THURSDAY.
LEE
In the hours before
Special weather statement, Jul 6, 11:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT THU JUL 7 2016
IAZ004-005-015-023-024-070645-
EMMET IA-PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-KOSSUTH IA-
1245 AM CDT THU JUL 7 2016
...ISOLATED STRONG WINDS WITH LINE OF THUNDERSTORMS MOVING INTO
NORTH CENTRAL IOWA...
AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM EVERLY TO NEAR ALBERT CITY. MOVEMENT WAS
NORTHEAST AT 50 MPH.
ISOLATED WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...ALGONA...EMMETSBURG...POCAHONTAS...DAKOTA CITY...
HUMBOLDT...LAURENS...INGHAM LAKE...RUSH LAKE...FIVE ISLAND LAKE...
IOWA LAKE...SILVER LAKE...HIGH LAKE...OKAMANPEDAN LAKE...LOST ISLAND
LAKE...SWAN LAKE...ARMSTRONG...GRAETTINGER...WEST BEND AND RUTHVEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL...CENTRAL AND NORTHWESTERN IOWA.
LAT...LON 4350 9442 4321 9418 4268 9397 4264 9397
4264 9415 4269 9491 4342 9491 4350 9469
TIME...MOT...LOC 0544Z 248DEG 43KT 4317 9530 4270 9491
SKOWThunderstorm Wind, Pocahontas
- When
- July 6, 11:50 PM CST
- Where
- Pocahontas County, 1.23 mi NW of Fonda
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 42.590, -94.850
Public reported extensive tree damage in the city of Fonda, via social media. Time radar estimated.
Thunderstorm Wind, Calhoun
- When
- July 7, 12:03 AM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.530, -94.540
Media reported 12 inch diameter tree limbs down. Time radar estimated.
Thunderstorm Wind, Calhoun
- When
- July 7, 12:04 AM CST
- Where
- Calhoun County, 0.86 mi SW of Rockwell City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -94.640
Trained spotter reported numerous large branches, 3 to 4 inches in diameter, down in town along with a couple of trees, 9 to 12 inches in diameter, down. Also reported power lines down, but unknown if the cause were the downed trees. Delayed report, time radar estimated.
Thunderstorm Wind, Palo Alto
- When
- July 7, 12:16 AM CST
- Where
- Palo Alto County, 1.22 mi SE of Emmetsburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.110, -94.680
Law Enforcement reported trees down in town. Time radar estimated.
Thunderstorm Wind, Palo Alto
- When
- July 7, 12:16 AM CST
- Where
- Palo Alto County, 0.69 mi N of Mallard
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.940, -94.680
Home weather station measured a wind gust of 65 mph.
Thunderstorm Wind, Webster
- When
- July 7, 12:30 AM CST
- Where
- Webster County, 0.69 mi S of (Fod)ft Dodge Muni A
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.540, -94.180
Trained spotter reported seeing numerous large tree branches downed just south of the airport, as well as some bent and flattened corn. Delayed report, time radar estimated.
Thunderstorm Wind, Kossuth
- When
- July 7, 12:39 AM CST
- Where
- Kossuth County, 1.47 mi NNW of Algona
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.090, -94.240
Kossuth County Emergency Manager reported extensive tree damage across the entire county due to straight line winds. Specifically Burt, Algona, Swea City, Luverne, and Bancroft were mentioned in the report.
Thunderstorm Wind, Winnebago
- When
- July 7, 1:17 AM CST
- Where
- Winnebago County, 0.5 mi E of Forest City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.270, -93.640
There was a report of a large tree blocking Highway 69.
Thunderstorm Wind, Winnebago
- When
- July 7, 1:17 AM CST
- Where
- Winnebago County, 3.1 mi WNW of Forest City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.280, -93.710
Emergency Manager reported trees downed and uprooted along with a camper destroyed by a fallen tree. Time radar estimated.
Thunderstorm Wind, Winnebago
- When
- July 7, 1:22 AM CST
- Where
- Winnebago County, 0.85 mi NW of Leland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.340, -93.640
Emergency Manager reported trees and power lines down.
Thunderstorm Wind, Cerro Gordo
- When
- July 7, 1:24 AM CST
- Where
- Cerro Gordo County, 1.01 mi E of Ventura
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.130, -93.460
Mesonet station at KIMT TV measured a wind gust of 63 mph.
Thunderstorm Wind, Winnebago
- When
- July 7, 1:30 AM CST
- Where
- Winnebago County, 0.69 mi N of Lake Mills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -93.530
Trained spotter reported tree damage in town, including a very large tree uprooted. A few trees were reported on vehicles too.
Thunderstorm Wind, Worth
- When
- July 7, 1:34 AM CST
- Where
- Worth County, 1.47 mi NNW of Tenold
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 43.440, -93.410
Emergency Manager reported a camper overturned due to high winds. Time radar estimated.
Thunderstorm Wind, Worth
- When
- July 7, 1:40 AM CST
- Where
- Worth County, 4.26 mi ESE of Manly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -93.120
Trained spotter reported four trees 6 to 8 inches wide and one tree 10 to 12 inches wide down. Time estimated by radar and other reports.
Thunderstorm Wind, Worth
- When
- July 7, 1:45 AM CST
- Where
- Worth County, 0.69 mi N of Manly
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 43.290, -93.200
Delayed report from morning storms. KWWL reported a derailed train due to high winds. Time radar estimated.
Thunderstorm Wind, Worth
- When
- July 7, 1:50 AM CST
- Where
- Worth County, 1.38 mi S of Northwood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 43.430, -93.220
Iowa DOT reported Highway 65 blocked in both directions due to downed power lines. Time radar estimated.
Thunderstorm Wind, Worth
- When
- July 7, 1:57 AM CST
- Where
- Worth County, 0.5 mi W of Grafton
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.330, -93.080
Home weather station measured wind gust of 68 mph.
Hail, Kossuth
- When
- July 7, 4:08 PM CST
- Where
- Kossuth County, 1.66 mi ENE of Lotts Creek
- Measured
- 1.5 in hail
- Crop damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 43.180, -94.340
Public reported one stone possibly to baseball size, but nearly all others were ping pong ball sized. Hail was also accompanied by strong winds and substantial crop damage.
Hail, Kossuth
- When
- July 7, 4:21 PM CST
- Where
- Kossuth County, Burt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.200, -94.220
Public relayed nickel sized hail through Kossuth County dispatch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
- Damaging Winds in Missouri, July 6, 2016$120,000 · 74 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641232, 641233, 641234, 641236, 641237, 641238, 641239, 641240, 641241, 641242, 641243, 641245, 641246, 641247, 641248, 641249, 641251, 641252, 641253.